California, 2008

Rip Current in California, January 12, 2008

January 12, 2008 · NWS MTR · 1 event in 1 county or zone

High Surf and dangerous rip currents buffeted the North Bay Coast, resulting in the death of a young woman.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MTR wrote it up.

High Surf and dangerous rip currents buffeted the North Bay Coast, resulting in the death of a young woman.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Jan 12, 10:15 AM PST, 45 minutes earlier.

Area forecast discussion, Jan 12, 10:15 AM PST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1015 AM PST SAT JAN 12 2008

UPDATED FOR AVIATION AND MARINE DISCUSSIONS

.DISCUSSION...WEAK WEATHER SYSTEM IS MOVING THROUGH THE PAC NW AND
NORTHERN CALIFORNIA THIS MORNING. A FRONTAL RAIN BAND CLIPPED THE
NORTH BAY EARLY THIS MORNING...DROPPING A FEW HUNDREDTHS IN SOME
LOCATIONS. BOTH THE KMUX AND MT VACA RADARS CURRENTLY SHOW THAT ALL
RAN HAS MOVED EAST OF OUR AREA AND 12Z MODELS INDICATE DRY WEATHER
FROM THIS POINT FORWARD. SKIES WILL GRADUALLY CLEAR TODAY AS
SUBSIDENCE DEVELOPS UNDER A BUILDING UPPER RIDGE. THAT RIDGE WILL
THEN REMAIN THE DOMINANT WEATHER FEATURE DURING THE ENTIRE WEEK
AHEAD. NO RAIN IS IN SIGHT FOR AT LEAST THE NEXT SEVEN DAYS. LIGHT
OFFSHORE FLOW AND A MILD AIRMASS ALOFT WILL MEAN WARM DAYTIME
TEMPERATURES NEAR THE COAST AND ACROSS MOST INTERIOR SECTIONS FROM
THE SOUTH SF BAY AREA SOUTHWARD. COOL WEATHER IS LIKELY IN THE
NORTH AND EAST BAY VALLEYS DUE TO FOG. PRIMARY FORECAST
CHALLENGE WILL BE PREDICTING HOW PERSISTENT THE FOG WILL BE IN
THOSE AREAS AND HOW MUCH COOLER TEMPERATURES WILL BE AS A RESULT.

&&

.AVIATION...WEAK FRONTAL ZONE PASSING OVER CENTRAL COAST BY THE EARLY
AFTERNOON. MVFR CEILINGS LINGERING UNTIL EARLY AFTERNOON BUT
EXPECTED TO SCATTER AFTER 21Z. FEW-SCT010-015 LINGERING SOUTH
S.F.BAY THROUGH MORNING HOURS. CEILINGS TO RAISE AOB 3K FEET BY
21Z. WINDS LIGHT NORTHEAST PRE-FRONTAL BUT SHIFTING TO NORTHWEST BY
21-22Z S.F.BAY TERMINALS. EXPECT IFR CONDITIONS IN INLAND VALLEYS
TONIGHT...ESPECIALLY FOR KSTS...KAPC...KLVK LOCALES.

&&

.MARINE...BUOY REPORTS STILL SHOW SEAS UP TO 13 FEET AT 16-
17 SECOND PERIOD INTERVALS. CURRENT HIGH SURF ADVISORY DUE TO EXPIRE
AT NOON...BUT SEAS WILL REMAIN ABOVE NORMAL FOR MUCH OF THE DAY WITH
SEAS BETWEEN 12 TO 14 FEET.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .TDA...HIGH SURF ADVISORY THROUGH NOON
            FROM SONOMA COUNTY SOUTH THROUGH MONTEREY COUNTY.
         ...SCA...PT ARENA TO PT PIEDRAS BLANCAS FOR SEAS
         ...SCA...SAN FRANCISCO BAR FOR ROUGH BAR

&&

PUBLIC FORECAST: DYKEMA
AVIATION/MARINE: W PI

NWS ON THE WEB AT WEATHER.GOV/SANFRANCISCO
Hazardous weather outlook, Jan 12, 6:00 AM PST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
600 AM PST SAT JAN 12 2008

CAZ006-505-509-514-515-131400-
BIG SUR COAST-SAN FRANCISCO-
COASTAL NORTH BAY INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-
MONTEREY BAY/NORTHERN SALINAS VALLEY/HOLLISTER VALLEY AND CARMEL
VALLEY-
600 AM PST SAT JAN 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL AREAS OF THE SAN
FRANCISCO AND MONTEREY BAY REGIONS

.DAY ONE...FRIDAY NIGHT

NORTHWEST SWELL WILL INCREASE TO 15 FEET AND CONTINUE THROUGH
THIS MORNING.

* HIGH SURF ADVISORY....SEE SFOCFWMTR - WHUS46 KMTR FOR DETAILS *

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER OR
SURF CONDITIONS PER STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Coastal North Bay Including Point Reyes National Seashore

When
January 12, 11:00 AM PST to 5:00 PM PST
Where
Coastal North Bay Including Point Reyes National Seashore forecast zone
Reported by
Newspaper
Coordinates
38.290, -122.835 (the zone’s center; the record gives no point)

A 19 year old woman entered the water at Portuguese Beach in Sonoma Coast State Park after her fiance jumped in to retrieve their dog. She got swept up in a fierce rip current and was swept away to her death. The fiance and dog survived.

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2008Every state in 2008This day in weather historyWarnings in California, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 67876.